Virginia, 2008

Damaging Wind in Virginia, June 11, 2008

June 11, 2008 · NWS MRX · 1 event in 1 county or zone

Isolated severe thunderstorms developed in the evening hours along a boundary across southeast Virginia. Storm reports were comprised of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed in the evening hours along a boundary across southeast Virginia. Storm reports were comprised of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 11, 1:23 PM EST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 11, 1:23 PM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT WED JUN 11 2008

.SHORT TERM (TONIGHT AND THURSDAY)...SHOWERS AND THUNDERSTORMS HAVE
BEGUN TO DEVELOP OVER THE SOUTHERN APPALACHIANS. THE BEST
INSTABILITY AND LOW LEVEL CONVERGENCE APPEAR TO BE IN THE SOUTHERN
TN VALLEY...THE SMOKIES...AND SW NC...AND EXPECT THAT THESE AREAS
WILL BE THE MOST ACTIVE THIS EVENING. WATER VAPOR IMAGERY ALSO SHOWS
A DEFORMATION ZONE OVER THE AREA. AN EASTERLY STEERING WIND UP TO
700 MB WILL MOVE THE STORMS SLOWLY TO THE WEST AND INTO THE VALLEY.
WILL MAINTAIN A MENTION OF SHOWERS IN SOUTHERN SECTIONS THROUGH THE
NIGHT. IN OTHER LOCATIONS...ONLY ISOLATED SHOWERS WILL BE FORECAST
THROUGH MIDNIGHT.

ON THURSDAY THE SURFACE HIGH OVER THE CENTRAL APPALACHIANS WILL
SLIDE TO THE SOUTHEAST...OVER DELMARVA. THIS WILL PROVIDE A MORE
SOUTHERLY FLOW...AND BETTER LOW LEVEL MOISTURE TO OUR SOUTH WILL
ADVECT NORTHWARD. MODELS SHOW THIS MOISTURE AXIS MOVING INTO OUR
PLATEAU COUNTIES IN THE AFTERNOON...SO EXPECT THAT THE CONVECTIVE
ACTIVITY WILL SHIFT MORE TOWARD THE WESTERN PORTIONS OF THE
AREA...WITH A NORTH-NORTHWEST STORM MOTION. WILL CARRY SCATTERED
SHOWERS AND THUNDERSTORMS TOMORROW AFTERNOON IN THE SOUTH AND
WEST...WITH JUST ISOLATED COVERAGE NORTH WHERE MOISTURE/INSTABILITY
WILL LIKELY BE LESS. STAYED CLOSE TO GFS MOS/PERSISTENCE FOR TEMPS
TONIGHT AND TOMORROW.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THURSDAY NIGHT AND
FRIDAY...HIGH PRESSURE CONTINUES TO BE THE DOMINATE FEATURE OVER THE
SOUTHERN APPALACHIAN REGION.  AIR MASS WEAK TO MODERATELY
UNSTABLE...AND WITH STRONG DAYTIME HEATING...COULD SEE ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOP...MAINLY LATE AFTERNOON AND EVENING
WITH BEST CHANCES OVER HIGHER TERRAIN.  A COLD FRONT PUSHES THROUGH
ON SATURDAY WHICH SHOULD BRING A BETTER CHANCE OF CONVECTION.  A
SECONDARY...WEAKER FRONT MOVES IN ON TUESDAY FOR ANOTHER CHANCE AT
SHOWERS AND THUNDERSTORMS.  GUIDANCE NUMBERS LOOK GOOD AND KEPT
TEMPERATURES CLOSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  90  69  89  69 /  30  30  20  30  30
KNOXVILLE AIRPORT, TN    68  89  68  88  67 /  30  20  20  20  30
OAK RIDGE, TN            67  90  68  88  68 /  20  20  20  20  40
TRI CITIES AIRPORT, TN   62  88  65  87  65 /  20  20  20  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/MJB
Hazardous weather outlook, Jun 11, 3:16 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 AM EDT WED JUN 11 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
416 AM EDT WED JUN 11 2008 /316 AM CDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

GH

In the hours before

Special weather statement, Jun 11, 1:58 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT WED JUN 11 2008

TNZ086-087-112000-
NORTHWEST MONROE-SOUTHEAST MONROE-
258 PM EDT WED JUN 11 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING MONROE COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MADISONVILLE...MOVING
NORTHWEST AT 12 MPH. ANOTHER STRONG STORM WAS LOCATED OVER MOUNT
VERNON.

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER
STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DGS
Special weather statement, Jun 11, 2:08 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT WED JUN 11 2008

TNZ040-112000-
NORTHWEST COCKE-
308 PM EDT WED JUN 11 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARROTTSVILLE...MOVING NORTHWEST AT 9 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Jun 11, 6:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
ISSUED BY NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      TAZEWELL                36.46N 83.58W
06/11/2008                   CLAIBORNE          TN   TRAINED SPOTTER

            6 INCHES OF WATER ON HWY 25E

&&

MGIRODO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 11, 6:00 PM EST to 6:05 PM EST
Where
Scott County, 1.66 mi E of Lano
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.800, -82.550

Highway department reported a tree downed by thunderstorm winds fell on a car on Highway 65 near Blackmore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111432.